January  2012, 17(1): 417-428. doi: 10.3934/dcdsb.2012.17.417

Traveling wave solutions in an integro-differential competition model

1. 

Institute of Applied Mathematics, College of Science, Northwest A & F University, Yangling, Shaanxi 712100, China

2. 

Department of Mathematics, University of Louisville, Louisville, KY 40292

Received  June 2010 Revised  April 2011 Published  October 2011

We study the existence of traveling wave solutions for the two-species Lotka-Volterra competition model in the form of integro-differential equations. The model incorporates asymmetric dispersal kernels that describe long distance dispersal processes of competing species in space. Using lower and upper traveling wave solutions, we show that the model has traveling wave solutions that connect the origin and the coexistence equilibrium with speeds greater than the spreading speed of each species in the absence of its rival.
Citation: Liang Zhang, Bingtuan Li. Traveling wave solutions in an integro-differential competition model. Discrete and Continuous Dynamical Systems - B, 2012, 17 (1) : 417-428. doi: 10.3934/dcdsb.2012.17.417
References:
[1]

D. Aronson, The asymptotic speed of propagation of a simple epidemic, in "Nonlinear Diffusion" (eds. W. Fitzgibbon and H. Walker) (NSF-CBMS Regional Conf. Nonlinear Diffusion Equations, Univ. Houston, Houton, TX, 1976), Res. Notes Math., 14, Pitman, London, (1977), 1-23.

[2]

P. W. Bates, P. C. Fife, X. Ren and X. Wang, Traveling waves in a convolution model for phase transition, Arch. Rational. Mech. Anal., 138 (1997), 105-136.

[3]

S. Fedotov, Front propagation into an unstable state of reaction-transport systems, Phys. Rev. Lett., 86 (2001), 926-929. doi: 10.1103/PhysRevLett.86.926.

[4]

M. A. Lewis, B. Li and H. F. Weinberger, Spreading speeds and linear determinancy for two-species competition models, J. Math. Biol., 45 (2002), 219-233. doi: 10.1007/s002850200144.

[5]

B. Li, M. A. Lewis and H. F. Weinberger, Existence of traveling waves for integral recursions with nonmonotone growth functions, J. Math. Biol., 58 (2009), 323-338. doi: 10.1007/s00285-008-0175-1.

[6]

W.-T. Li, G. Lin and S. Ruan, Existence of travelling wave solutions in delayed reaction-diffusion systems with application to diffusion-competition systems, Nonlinearity, 19 (2006), 1253-1273. doi: 10.1088/0951-7715/19/6/003.

[7]

F. Lutscher, E. Pachepsky and M. A. Lewis, The effect of dispersal patterns on stream populations, SIAM Rev., 47 (2005), 749-772. doi: 10.1137/050636152.

[8]

B. Li, H. F. Weinberger and M. A. Lewis, Spreading speeds as slowest wave speeds for cooperative systems, Math. Biosci., 196 (2005), 82-98. doi: 10.1016/j.mbs.2005.03.008.

[9]

V. Méndez, T. Pujol and J. Fort, Dispersal probability distributions and the wave-front speed problem, Phys. Rev. E., 65 (2002), 041109/1-041109/6.

[10]

K. Müller, "Investigations on the Organic Drift in North Swedish Streams," Tech. Report 34, Institute of Freshwater Research, Drottningholm, Sweden, 1954.

[11]

K. Müller, Stream drift as a chronobiological phenomenon in running water ecosystems, Ann. Rev. Eco. Sys., 5 (1974), 309-323. doi: 10.1146/annurev.es.05.110174.001521.

[12]

J. D. Murray, "Mathematical Biology I: An Introduction," Third edition, Interdisciplinary Applied Mathematics, 17, Springer-Verlag, New York, 2002.

[13]

J. D. Murray, "Mathematical Biology II: Spatial Models and Biomedical Applications," Third edition, Interdisciplinary Applied Mathematics, 18, Springer-Verlag, New York, 2003.

[14]

A. Nilsson, Coleoptera from a Malaise-trap placed across a coastal stream in northern Sweden, Fauna Norrlandica, 3 (1981), 1-9.

[15]

A. Okubo and S. Levin, "Diffusion and Ecological Problems: Modern Perspectives," Second edition, Interdisciplinary Applied Mathematics, 14, Springer-Verlag, New York, 2001.

[16]

W. D. Pearson and R. H. Kramer, Drift and production of two aquatic insects in a mountain stream, Ecol. Monogr., 42 (1972), 365-385. doi: 10.2307/1942214.

[17]

T. Roos, Studies on upstream migration in adult streamdwelling insects, Inst. Freshwater Res. Drottningholm, Rep 38, 167-193.

[18]

W. Rudin, "Functional Analysis," Second edition, International Series in Pure and Applied Mathematics, McGraw-Hill, Inc., New York, 1991.

[19]

N. Shigesada and K. Kawasaki, "Biological Invasions: Theory and Practice," Oxford University Press, Oxford, 1997.

[20]

M. M. Tang and P. Fife, Propagating fronts for competing species equations with diffusion, Arch. Ration. Mech. Anal., 73 (1980), 69-77. doi: 10.1007/BF00283257.

[21]

D. Tilman and P. Kareiva, "Spatial Ecology," Princeton University Press, Princeton, New Jersey, 1997.

[22]

D. Volkov and R. Lui, Spreading speed and travelling wave solutions of a partially sedentary population, IMA. J. Appl. Math., 72 (2007), 801-816. doi: 10.1093/imamat/hxm025.

[23]

H. F. Weinberger, M. A. Lewis and B. Li, Analysis of linear determinacy for spread in cooperative models, J. Math. Biol., 45 (2002), 183-218. doi: 10.1007/s002850200145.

[24]

L. Zhang, "Traveling Wave Solutions and Periodic Solutions for Several Classes of Nonlinear Population Models," Ph.D thesis, Sichuan University, 2011.

show all references

References:
[1]

D. Aronson, The asymptotic speed of propagation of a simple epidemic, in "Nonlinear Diffusion" (eds. W. Fitzgibbon and H. Walker) (NSF-CBMS Regional Conf. Nonlinear Diffusion Equations, Univ. Houston, Houton, TX, 1976), Res. Notes Math., 14, Pitman, London, (1977), 1-23.

[2]

P. W. Bates, P. C. Fife, X. Ren and X. Wang, Traveling waves in a convolution model for phase transition, Arch. Rational. Mech. Anal., 138 (1997), 105-136.

[3]

S. Fedotov, Front propagation into an unstable state of reaction-transport systems, Phys. Rev. Lett., 86 (2001), 926-929. doi: 10.1103/PhysRevLett.86.926.

[4]

M. A. Lewis, B. Li and H. F. Weinberger, Spreading speeds and linear determinancy for two-species competition models, J. Math. Biol., 45 (2002), 219-233. doi: 10.1007/s002850200144.

[5]

B. Li, M. A. Lewis and H. F. Weinberger, Existence of traveling waves for integral recursions with nonmonotone growth functions, J. Math. Biol., 58 (2009), 323-338. doi: 10.1007/s00285-008-0175-1.

[6]

W.-T. Li, G. Lin and S. Ruan, Existence of travelling wave solutions in delayed reaction-diffusion systems with application to diffusion-competition systems, Nonlinearity, 19 (2006), 1253-1273. doi: 10.1088/0951-7715/19/6/003.

[7]

F. Lutscher, E. Pachepsky and M. A. Lewis, The effect of dispersal patterns on stream populations, SIAM Rev., 47 (2005), 749-772. doi: 10.1137/050636152.

[8]

B. Li, H. F. Weinberger and M. A. Lewis, Spreading speeds as slowest wave speeds for cooperative systems, Math. Biosci., 196 (2005), 82-98. doi: 10.1016/j.mbs.2005.03.008.

[9]

V. Méndez, T. Pujol and J. Fort, Dispersal probability distributions and the wave-front speed problem, Phys. Rev. E., 65 (2002), 041109/1-041109/6.

[10]

K. Müller, "Investigations on the Organic Drift in North Swedish Streams," Tech. Report 34, Institute of Freshwater Research, Drottningholm, Sweden, 1954.

[11]

K. Müller, Stream drift as a chronobiological phenomenon in running water ecosystems, Ann. Rev. Eco. Sys., 5 (1974), 309-323. doi: 10.1146/annurev.es.05.110174.001521.

[12]

J. D. Murray, "Mathematical Biology I: An Introduction," Third edition, Interdisciplinary Applied Mathematics, 17, Springer-Verlag, New York, 2002.

[13]

J. D. Murray, "Mathematical Biology II: Spatial Models and Biomedical Applications," Third edition, Interdisciplinary Applied Mathematics, 18, Springer-Verlag, New York, 2003.

[14]

A. Nilsson, Coleoptera from a Malaise-trap placed across a coastal stream in northern Sweden, Fauna Norrlandica, 3 (1981), 1-9.

[15]

A. Okubo and S. Levin, "Diffusion and Ecological Problems: Modern Perspectives," Second edition, Interdisciplinary Applied Mathematics, 14, Springer-Verlag, New York, 2001.

[16]

W. D. Pearson and R. H. Kramer, Drift and production of two aquatic insects in a mountain stream, Ecol. Monogr., 42 (1972), 365-385. doi: 10.2307/1942214.

[17]

T. Roos, Studies on upstream migration in adult streamdwelling insects, Inst. Freshwater Res. Drottningholm, Rep 38, 167-193.

[18]

W. Rudin, "Functional Analysis," Second edition, International Series in Pure and Applied Mathematics, McGraw-Hill, Inc., New York, 1991.

[19]

N. Shigesada and K. Kawasaki, "Biological Invasions: Theory and Practice," Oxford University Press, Oxford, 1997.

[20]

M. M. Tang and P. Fife, Propagating fronts for competing species equations with diffusion, Arch. Ration. Mech. Anal., 73 (1980), 69-77. doi: 10.1007/BF00283257.

[21]

D. Tilman and P. Kareiva, "Spatial Ecology," Princeton University Press, Princeton, New Jersey, 1997.

[22]

D. Volkov and R. Lui, Spreading speed and travelling wave solutions of a partially sedentary population, IMA. J. Appl. Math., 72 (2007), 801-816. doi: 10.1093/imamat/hxm025.

[23]

H. F. Weinberger, M. A. Lewis and B. Li, Analysis of linear determinacy for spread in cooperative models, J. Math. Biol., 45 (2002), 183-218. doi: 10.1007/s002850200145.

[24]

L. Zhang, "Traveling Wave Solutions and Periodic Solutions for Several Classes of Nonlinear Population Models," Ph.D thesis, Sichuan University, 2011.

[1]

Sertan Alkan. A new solution method for nonlinear fractional integro-differential equations. Discrete and Continuous Dynamical Systems - S, 2015, 8 (6) : 1065-1077. doi: 10.3934/dcdss.2015.8.1065

[2]

Walter Allegretto, John R. Cannon, Yanping Lin. A parabolic integro-differential equation arising from thermoelastic contact. Discrete and Continuous Dynamical Systems, 1997, 3 (2) : 217-234. doi: 10.3934/dcds.1997.3.217

[3]

Narcisa Apreutesei, Nikolai Bessonov, Vitaly Volpert, Vitali Vougalter. Spatial structures and generalized travelling waves for an integro-differential equation. Discrete and Continuous Dynamical Systems - B, 2010, 13 (3) : 537-557. doi: 10.3934/dcdsb.2010.13.537

[4]

Shihchung Chiang. Numerical optimal unbounded control with a singular integro-differential equation as a constraint. Conference Publications, 2013, 2013 (special) : 129-137. doi: 10.3934/proc.2013.2013.129

[5]

Frederic Abergel, Remi Tachet. A nonlinear partial integro-differential equation from mathematical finance. Discrete and Continuous Dynamical Systems, 2010, 27 (3) : 907-917. doi: 10.3934/dcds.2010.27.907

[6]

Samir K. Bhowmik, Dugald B. Duncan, Michael Grinfeld, Gabriel J. Lord. Finite to infinite steady state solutions, bifurcations of an integro-differential equation. Discrete and Continuous Dynamical Systems - B, 2011, 16 (1) : 57-71. doi: 10.3934/dcdsb.2011.16.57

[7]

Michel Chipot, Senoussi Guesmia. On a class of integro-differential problems. Communications on Pure and Applied Analysis, 2010, 9 (5) : 1249-1262. doi: 10.3934/cpaa.2010.9.1249

[8]

Hermann Brunner. The numerical solution of weakly singular Volterra functional integro-differential equations with variable delays. Communications on Pure and Applied Analysis, 2006, 5 (2) : 261-276. doi: 10.3934/cpaa.2006.5.261

[9]

Thabet Abdeljawad, Mohammad Esmael Samei. Applying quantum calculus for the existence of solution of $ q $-integro-differential equations with three criteria. Discrete and Continuous Dynamical Systems - S, 2021, 14 (10) : 3351-3386. doi: 10.3934/dcdss.2020440

[10]

Thanh-Anh Nguyen, Dinh-Ke Tran, Nhu-Quan Nguyen. Weak stability for integro-differential inclusions of diffusion-wave type involving infinite delays. Discrete and Continuous Dynamical Systems - B, 2016, 21 (10) : 3637-3654. doi: 10.3934/dcdsb.2016114

[11]

Olivier Bonnefon, Jérôme Coville, Jimmy Garnier, Lionel Roques. Inside dynamics of solutions of integro-differential equations. Discrete and Continuous Dynamical Systems - B, 2014, 19 (10) : 3057-3085. doi: 10.3934/dcdsb.2014.19.3057

[12]

Nestor Guillen, Russell W. Schwab. Neumann homogenization via integro-differential operators. Discrete and Continuous Dynamical Systems, 2016, 36 (7) : 3677-3703. doi: 10.3934/dcds.2016.36.3677

[13]

Paola Loreti, Daniela Sforza. Observability of $N$-dimensional integro-differential systems. Discrete and Continuous Dynamical Systems - S, 2016, 9 (3) : 745-757. doi: 10.3934/dcdss.2016026

[14]

Mohammed Al Horani, Angelo Favini, Hiroki Tanabe. Singular integro-differential equations with applications. Evolution Equations and Control Theory, 2021  doi: 10.3934/eect.2021051

[15]

Mohammed Al Horani, Angelo Favini, Hiroki Tanabe. Inverse problems on degenerate integro-differential equations. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022025

[16]

Giuseppe Maria Coclite, Mario Michele Coclite. Positive solutions of an integro-differential equation in all space with singular nonlinear term. Discrete and Continuous Dynamical Systems, 2008, 22 (4) : 885-907. doi: 10.3934/dcds.2008.22.885

[17]

Miloud Moussai. Application of the bernstein polynomials for solving the nonlinear fractional type Volterra integro-differential equation with caputo fractional derivatives. Numerical Algebra, Control and Optimization, 2022, 12 (3) : 551-568. doi: 10.3934/naco.2021021

[18]

Guo-Bao Zhang, Ruyun Ma, Xue-Shi Li. Traveling waves of a Lotka-Volterra strong competition system with nonlocal dispersal. Discrete and Continuous Dynamical Systems - B, 2018, 23 (2) : 587-608. doi: 10.3934/dcdsb.2018035

[19]

Jean-Michel Roquejoffre, Juan-Luis Vázquez. Ignition and propagation in an integro-differential model for spherical flames. Discrete and Continuous Dynamical Systems - B, 2002, 2 (3) : 379-387. doi: 10.3934/dcdsb.2002.2.379

[20]

Tomás Caraballo, P.E. Kloeden. Non-autonomous attractors for integro-differential evolution equations. Discrete and Continuous Dynamical Systems - S, 2009, 2 (1) : 17-36. doi: 10.3934/dcdss.2009.2.17

2021 Impact Factor: 1.497

Metrics

  • PDF downloads (119)
  • HTML views (0)
  • Cited by (5)

Other articles
by authors

[Back to Top]